Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Personality Mood change
Dec 10, 2006

I was diagnosed with HIV in the latter part of 2005. I started HAART treatment soon after.

I am on Sustiva and Truvada. I went from 203 CD4 and 12,000 VL to 398 and undetectable in a years time. I have never missed a dose of medication. However, I notice that my personality/mood has changed. I tend to get short with people and find myself apologizing quite often. Do you think the medication can alter a persons mood or could it be that I have just been so stressed out and had alot of anxiety? I have been seeing a counselor. I was on several types of anti depressants but decided to come off them (with my counselors approval). I wanted to come off them because they didnt seem to make that much difference and it was just one more medication I didnt want to remember to take and one more cost.

I am doing better now and seem to have a better grip on the situation but still find myself less tolerant then I used to be, especially when I encounter people who complain about what seems to me, to be trivial matters in life. I almost always feel guilty about being so short with them.

I feel like I am distancing people but I really dont want to do that. Have there been any studies on how HIV meds may change a persons personality or mood? Thank you for your support. Your wonderful!!

Response from Dr. Frascino

Hello,

First off, congratulations on your improvement, both virologically (viral load dropping from 12,000 to undetectable) and immunologically (CD4s climbing from 203 to 398!). There is no doubt your HAART regimen is effective and working well for you!

HAART medications are indeed potent and have a wide array of potential side effects and toxicities. Could your HAART be contributing to your personality/mood changes? It's possible. However, more likely is the possibility that your short temper and intolerance for folks with trivial problems, etc. are related to your stress and anxiety. Discuss this with your counselor. Also, even though "several types of antidepressants" didn't help, you might consider a mild anti-anxiety medication to help control your edginess. These work totally differently than antidepressants.

Of the HIV medications you are taking, Sustiva would be the one most in question. It is well known to produce vivid dreams and other central nervous system-type symptoms. However, these symptoms tend to subside considerably during the initial four-eight weeks in most folks taking the drug. If push comes to shove, you could consider changing the Sustiva portion of your HAART regimen for another potent agent in the same class (Viramune) or a different drug class, such as a protease inhibitor (Kaletra, for example). Since your virus is now well controlled, switching form one potent agent to another, assuming you are not resistant to the new drug, can be done with minimal risk of losing viral control.

One final suggestion: Yoga. Have you tried it? It might help. When's the last time you saw an angry guru?

Good luck.

Dr. Bob



Previous
Understanding Test Results
Next
Understanding the Statistics

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement